Skip nav to main content.
Home Dr. Megan’s Blog Education Does Prednisone Cause Hair Loss?

Does Prednisone Cause Hair Loss?

Does Prednisone Cause Hair Loss?

Does Prednisone Cause Hair Loss?

Yes, prednisone does cause hair loss. It happened to me and many others. In this article, find out what to expect and what you can do about it.

I received this message from a Prednisone Warrior:

I took prednisone 20 mg for a week… but a couple days after I started noticing significant hair fall when I shower and brushing. I’ve been shedding for 8 months now. My hair is so thin, it may have slowed down these past couple of weeks but I’m still shedding really.

Is there any way this could be reversed?

My hair! Will it ever grow back after prednisone?

I personally lost 1/3 of my hair after I stopped taking prednisone. I stopped taking prednisone in the beginning of June. By the end of July, every time I brushed my hair, my brush would fill up completely. Entire brush-fulls, gone. The drain would clog. It was a mess. That lasted for about two months.

Time Passed

Then I waited. I couldn’t tell for sure, but it seemed like by February I had little shoots. By March (1.5 years later), there is a noticeable difference between the top and bottom of my braid. It’s a lot thicker. You can kind of see it in the video, below, that I’ve got thicker hair until about my shoulders, then it thins out below that.

My hair is super thick normally, so I was actually relieved to not have to deal with so much hair. It was months of falling out and then it stopped being so heavy slowly. Then several months later I noticed it thickening again.

So yes, your hair will grow back after prednisone!

Watch this video about Prednisone Hair Loss: 👱‍♀️ to 👩‍🦲 (Side Effect)

When does Prednisone Cause Hair Loss?

Prednisone hair loss usually happens AFTER taking prednisone. Hair loss can also happen while still taking it. I hear from people telling me their hair loss didn’t happen until they were tapering to lower doses.

Does Prednisone Cause Other Hair Changes?

Yes, prednisone can cause hirsutism, which is male-pattern hair growth. In women it can cause facial hair. In men it can cause other hormonal changes as well.

How Did Your Hair Grow Back?

I’ve been asked what I did to make it grow back. Personally, I did nothing but wait, because my hair is ridiculous. It’s normally so thick that in elementary school other kids made fun of me for my “lions mane.” For the first time in my life, I felt like I had normally thick hair. I know this is unique, but I didn’t really want it to come back. Having 1/3 less hair was just right for me. But it did grow back, and that’s what matters.

What can you do?

  • Decrease inflammation
  • Drink lots of water
  • Eat foods

      • high in vitamin C like dark green leafy veggies

      • organic free-range eggs for omega-3s, biotin and protein

  • Take supplements

Which Supplements do you Recommend?

    • A high-quality prenatal vitamin
    • Biotin

Other suggestions from functional medicine pharmacists include:

    1. Castor oil in scalp

    1. Hair massage
    2. Biotin up to 100 mg daily

    1. Michael’s Hair, Skin & Nails

Other Causes of Hair Loss

While prednisone itself could be the culprit, prednisone affects other systems in the body that could be out of whack, causing hair loss. It’s a good idea to check with your doctor that all of these blood tests are normal:

  • Thyroid: prednisone can cause both hypothyroidism and hyperthyroidism, high and low thyroid
  • Hormone panel: prednisone can affect female and male sex hormones.
  • Iron & anemia: prednisone can change blood levels or cause internal bleeding that can lead to anemia.

Prescription Medications that may help with hair loss

There isn’t strong evidence that any of these work, but theoretically may help:

  • Spironolactone
  • Minoxidil

These prescription medicines may help remove excess androgens (male hormones) or correct male hormone imbalances. It’s possible for women to take these medications off-label for this, but obviously requires a prescription medication. This is a last-resort option after trying all of the dietary and nutrition changes first.

Bottom line: prednisone does cause hair loss. Many options can help but more research is needed to clarify the best strategy. Make sure you are getting the best nutrition possible to optimize your health while on prednisone.

Related Posts

You are being taken to my store.

dr_Megan_prednisone_pharmacist_logo nutranize-logo

You are being redirected to our trusted and authorized Nutranize product website. The Nutranize website is designed, constructed and endorsed by Dr. Megan Milne, the Prednisone Pharmacist. Please grant us just a few seconds to get you there.

I’m ready, let’s go!